Aspirin increases the risk of gastrointestinal bleeding.
Dr Hsu and colleagues from Taiwan investigated the risk of lower gastrointestinal bleeding in aspirin users.
Low-dose aspirin users and controls matched by age, gender and enrollment time in a 1:5 ratio were selected from 1 million randomly sampled subjects in the National Health Insurance Research Database of Taiwan.
The team evaluated the predictors of lower gastrointestinal bleeding with adjustments for age, gender, comorbidities including coronary artery disease, ischemic stroke, diabetes, hypertension, chronic kidney disease, liver cirrhosis, chronic obstructive pulmonary disease, dyslipidemia, uncomplicated peptic ulcer disease, and history of peptic ulcer bleeding.
|The aspirin group had a higher incidence of lower gastrointestinal bleeding within 1 year |
|Alimentary Pharmacology & Therapeutics|
The researchers also adjusted for concomitant use of clopidogrel, ticlopidine, warfarin, nonsteroidal anti-inflammatory drugs (NSAIDs), cyclooxygenase-2 inhibitors, steroids, proton pump inhibitors (PPIs), histamine-2 receptor antagonists, nitrates, alendronate, selective serotonin reuptake inhibitors (SSRIs) and calcium channel blockers.
A total of 53,805 aspirin users and 269,025 controls were included.
The team found that the aspirin group had a higher incidence of lower gastrointestinal bleeding within 1 year than control group.
The researchers noted that aspirin, NSAIDs, steroids, SSRIs, PPIs, and histamine-2 receptor antagonists were significantly associated with lower gastrointestinal bleeding.
Dr Hsu's team concludes, "The risk of lower gastrointestinal bleeding was higher in low-dose aspirin users than in aspirin nonusers in this nationwide cohort."
"Low-dose aspirin, NSAIDs, steroids, SSRIs, PPIs and histamine-2 receptor antagonists were independent risk factors for lower gastrointestinal bleeding."